Alabama, 2010

Hail and Damaging Winds in Alabama, June 17, 2010

June 17, 2010 · NWS BMX · 5 events in 4 counties and zones

Afternoon thunderstorms produced isolated wind damage across parts of Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$114,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon thunderstorms produced isolated wind damage across parts of Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 17, 1:54 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 17, 1:54 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT THU JUN 17 2010

.DISCUSSION...

UPPER LEVEL HIGH PRESSURE REMAINS CENTERED JUST TO THE WEST OF THE
AREA. A CLUSTER OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING
SOUTHEAST ALONG THE PERIPHERY OF THE HIGH AND WILL CONTINUE TO MOVE
INTO THE NORTHEASTERN PORTIONS OF THE FORECAST AREA. WENT AHEAD AND
INCREASED POPS IN THIS AREA FOR LATER THIS AFTERNOON. ADDITIONAL
DIURNALLY-DRIVEN SCATTERED STORMS HAVE BEEN DEVELOPING ACROSS THE CWA
EARLY THIS AFTERNOON...AND EXPECT THAT TREND TO CONTINUE FOR THE
NEXT FEW HOURS. LOOKING AT MODEL SOUNDINGS...THERE IS A MODERATE TO
HIGH POTENTIAL FOR MICROBURSTS WITH THESE STORMS. SPC STILL HAS THE
NORTHERN PART OF THE STATE IN A SLIGHT RISK FOR TODAY...WITH THE
MAIN THREAT BEING WIND DAMAGE. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE
WITH THE STRONGER STORMS.

A SECOND AREA OF SHOWERS/STORMS HAS DEVELOPED ACROSS SE
MISSOURI...AND MODELS CONTINUE TO BRING THIS MCS SOUTH SOUTHEAST
INTO N AL LATE AFTERNOON AND EARLY EVENING. COULD SEE SOME STRONGER
STORMS WITH THIS COMPLEX AS IT INITIALLY MOVES INTO THE NORTHERN
PART OF THE CWA LATER THIS AFTERNOON...BUT EXPECT A WEAKENING TREND
AS IT MOVES FARTHER SOUTH INTO THE AREA.

HIGH PRESSURE AND NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE
WEEKEND...ALONG WITH RAIN CHANCES. THE GREATER CHANCES WILL
GENERALLY BE ACROSS THE SOUTH AS THE RIDGE BUILDS INTO THE TN VALLEY.

NOT MUCH HAS CHANGED IN THE LONG TERM...AS THE STUBBORN RIDGE
REFUSES TO PUSH OUT OF THE AREA. STAYED CLOSE TO GUIDANCE WITH
TEMPS...WITH HIGHS IN THE LOW TO MID 90S AND LOWS IN THE LOW 70S.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON/EVENING THROUGH MUCH OF NEXT WEEK.

19

&&

.AVIATION...18Z TAF DISCUSSION.

GENERALLY HEAT INDUCED CONVECTIVE ACTIVITY POSSIBLE FOR THIS
AFTERNOON INTO EARLY EVENING. ALSO A SMALL POSSIBILITY OF SOME
ACTIVITY MAINLY NRN SECTIONS OF C AL DUE TO UPPER LEVEL FEATURES
MOVING CURRENTLY ACROSS IL/TN AREAS THROUGH THE NW FLOW. FOR NOW
CB/S IN AS COVERAGE IS EXPECTED TO BE WIDELY SCATTERED AT THIS TIME
BUT VERY UNSTABLE SO COULD BE STRONG. OUTSIDE OF TSRA ACTIVITY
CONDITIONS SHOULD BE MAINLY VFR. SMALL POSSIBILITY FOR SOME PATCHY
FOG AT TCL AIDED BY THE RIVER PROXIMITY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

08/MNK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  95  71  95  70 /  20  20  20  20  20
ANNISTON    69  95  69  94  69 /  20  20  20  20  20
BIRMINGHAM  69  95  70  94  70 /  20  20  20  20  20
TUSCALOOSA  71  95  71  95  70 /  20  30  20  20  20
CALERA      70  94  71  93  71 /  20  20  20  20  20
AUBURN      69  96  69  93  69 /  20  20  20  30  20
MONTGOMERY  73  96  73  94  72 /  20  20  20  30  20
TROY        71  96  71  94  71 /  20  20  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19/08
Hazardous weather outlook, Jun 17, 11:25 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT THU JUN 17 2010

ALZ011>015-017>050-181800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1225 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DIURNAL HEAT INDUCED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING THROUGH AROUND 8 PM ACROSS ALL OF CENTRAL
ALABAMA. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS
TO 50 MPH OR GREATER...AS WELL AS DIME TO QUARTER SIZE HAIL. HEAVY
RAINFALL WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING.

AN ADDITIONAL ROUND OF THUNDERSTORMS IS POSSIBLE ACROSS NORTHERN
ALABAMA LATE THIS AFTERNOON MAINLY AFTER 6 PM AS THE RESULT OF A
COMPLEX OF THUNDERSTORMS THAT IS EXPECTED TO DEVELOP OVER THE MIDDLE
MISSISSIPPI RIVER VALLEY AND TRACK SOUTHEAST INTO NORTHERN ALABAMA.
DAMAGING WIND...LOCALLY HEAVY RAINFALL AND POSSIBLY LARGE HAIL COULD
RESULT FROM THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THIS AFTERNOON AND EARLY EVENING.

08/MNK

The radar

The Northeast Alabama radar (KHTX), 87 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 17, 2:32 PM CST
Where
Cherokee County, 2.76 mi N of Cedar Bluff
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.260, -85.600

A tree was blown down onto a mobile home along Boundary Avenue, in Cedar Bluff.

Thunderstorm Wind, Blount

When
June 17, 3:59 PM CST
Where
Blount County, 1.15 mi W of Locust Fork
Measured
45 kt (52 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.900, -86.640

A vehicle struck a tree that was blown down across Tabernacle Road, west of Locust Fork.

Thunderstorm Wind, Shelby

When
June 17, 5:05 PM CST to 5:10 PM CST
Where
Shelby County, 2.14 mi NNE of Quito to 3.71 mi ENE of Quito
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.410, -86.741

Numerous trees and power lines were blown down in the Inverness and Meadow Brook areas of northern Shelby County, including at the Inverness Landing, Inverness Cliffs, and Lake Heather Estates apartment complexes. A concrete light pole was blown down onto vehicles in the Inverness Plaza parking lot. Inverness Parkway, Caldwell Mill Road and Lakeland Trail were all blocked by downed trees.

Hail, Shelby

When
June 17, 5:05 PM CST
Where
Shelby County, 1.9 mi NNE of Quito
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.405, -86.737

Thunderstorm Wind, Jefferson

When
June 17, 5:07 PM CST
Where
Jefferson County, 1.37 mi W of Rocky Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.430, -86.724

A tree was blown down onto power lines at the 5000 block of Cahaba River road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244588, 244590, 244602, 244608, 244603.